KIDS
June 22, 2010

FDA Warning on Vitamin D Dosing

Parents can accidently overdose babies with a dropper of Vitamin D. Too little can be dangerous, but overdoses can be deadly.

The FDA has issued a warning to parents to make sure that they are administering the proper dose when giving their infants vitamin D supplements. Some mothers, breastfeeding moms in particular, are instructed to give vitamin D supplements to their babies.

...Excessive vitamin D can cause nausea and vomiting, loss of appetite, excessive thirst, frequent urination, constipation, abdominal pain, muscle weakness, muscle and joint aches, confusion, and fatigue, as well as more serious consequences like kidney damage.

Vitamin D, in conjunction with calcium, helps promote healthy bone formation. Deficiencies of the vitamin can lead to “thinning, soft, and misshaped bone.”

On the other hand, according to the FDA release, “excessive vitamin D can cause nausea and vomiting, loss of appetite, excessive thirst, frequent urination, constipation, abdominal pain, muscle weakness, muscle and joint aches, confusion, and fatigue, as well as more serious consequences like kidney damage.”

The FDA issues the current warning in part because some droppers that come with the liquid supplements can hold more than the recommended dose – in fact, some droppers could allow “harmful amounts” to be accidentally administered to the infant.

The FDA has several recommendations for giving vitamin D to an infant:

  • Give no more than 400 IU of vitamin D per day
  • Make sure to follow the instructions on the supplement’s packaging to avoid overdose
  • Use the dropper that was included with the product (do not swap droppers between products)
  • Make sure the dropper markings are legible and correspond to the supplement’s instructions
  • Talk to your child’s pediatrician if you have any concerns about the dropper or dosing
  • If your baby is on formula, either solely or in addition to breast milk, check with his or her pediatrician before giving a supplement

The FDA also points out that “any type of medication or dietary supplement can have adverse effects and must be taken according to the manufacturer's directions.” Just because vitamins, minerals, and other supplements are “natural,” this does not mean that they cannot cause serious harm if taken in excess.

COMMENTS
NOTE: We regret that we cannot answer personal medical questions.
 
FOLLOW US
© 2016 interMDnet Corporation.